Funnel Cloud, Wayne
- When
- May 25, 8:08 PM EST to 8:15 PM EST
- Where
- Wayne County, Smithville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.829, -81.888 (the zone’s center; the record gives no point)
During the evening hours of the 25th, a thunderstorm with strong rotation moved northeast through Wayne County. Between 9 and 10 PM EDT, there were several reports of funnel clouds across the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
During the evening hours of the 25th, a thunderstorm with strong rotation moved northeast through Wayne County. Between 9 and 10 PM EDT, there were several reports of funnel clouds across the county. However, the longest and most persistent funnel cloud was reported near Smithville, and tracked northeast before it dissipated near Easton. Numerous spotter reports confirmed that this funnel never touched the ground. No wind damage was reported from this funnel, although reports of walnut size hail were associated with this particular thunderstorm as it passed through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 6:40 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 740 PM EDT THU MAY 25 2006 .AVIATION(00Z-00Z)... SVR TSTMS STILL MARCHING ACROSS THE AREA THIS EVENING. THE TSTMS WILL GRADUALLY DIMINISH OVERNITE AS THE COLD FRONT APPROACHES FROM THE WEST. AS WE START TO GET INTO THE NEW AIR MASS LOOK FOR THE LOWERING OF CEILINGS TO MVFR. LOOK FOR WINDS TO EVENTUALLY GO AROUND TO 270 DEGREES BY LATE MRNG. && .SHORT TERM (TONIGHT)... UPDATED TO ADD TORNADO WATCH BOX 395 VALID UNTIL MIDNIGHT. SPC DID NOT INCLUDE THE REST OF NE OH/NW PA SINCE THE WARM FRONT IS JUST E OF CLE AND NOT SURE OF THE TIMING OF THE WARM FRONT. && .PREVIOUS SHORT TERM (TONIGHT-SUN)... TORNADO WATCH BOX IN EFFECT FOR EXTREME WRN PORTION OF THE FORECAST AREA UNTIL 10 PM EDT. CURRENTLY WARM FRONT NEAR A CLE-COL LINE WITH A COLD FRONT EXTENDING FROM NW INDIANA TO SOUTHEAST OF ST LOUIS. CAPES RANGE FROM 4500 J/KG SRN ILLINOIS TO AROUND 1500 J/KG NORTH CENTRAL OHIO. CAP HAS FINALLY ERODED AND TSRA DEVELOPING. TWO LINES OF THUNDERSTORMS DEVELOPING. THE FIRST NR A FDY TO EVV LINE IN AN AREA OF LL MOISTURE CONVERGENCE...THE SECOND LINE FROM NORTH CENTRAL INDIANA INTO SOUTHERN ILLINOIS WHICH IS RIGHT AHEAD OF THE COLD FRONT. VERY DRY AIR...WITH DELTA THEATA E OF GREATER THAN 30 KNOTS WILL SUPPORT DOWNBURST WINDS. BUT 25 KNOTS OF SHEAR BELOW 3KM WILL ALSO SUPPORT ISOLATED TORNADOS. EXPECT THUNDERSTORMS TONIGHT...WITH SHOWERS TOMORROW AS THE UPPER LOW MOVES ACROSS NORTHERN OHIO TOMORROW. RIDGE STARTS TO BUILD IN SATURDAY PROVIDING SOME DRY WEATHER THROUGH THE REMAINDER OF THE WEEKEND. && .LONG TERM (SUN NIGHT-THU)... GFSLR/DGEX STILL NOT IN GOOD AGREEMENT IN THE LONG TERM SO AGAIN WENT WITH THE ECMWF FOR THE LONG TERM FORECAST. CURRENT UPPER LEVEL PATTERN HAS SOMEWHAT OF A ZONAL FLOW ACROSS NRN HALF OF CONUS. THE ECMWF HAS BEEN CONSISTENT BUILDING A STRONG UPPER RIDGE OVER THE ERN 1/3 OF THE CONUS BY MONDAY. LOW PRESSURE MOVES ACROSS HUDSON BAY WITH A WEAK SFC TROUGH ACROSS NRN GREAT LAKES WEDNESDAY SO I LEFT CURRENT FORECAST OF CHC POPS GOING WEDNESDAY. OTHER THAN THAT PRETTY MUCH A DRY FORECAST. BY THURSDAY BROAD BUT FLATTENED UPPER RIDGE ACROSS ENTIRE CONUS WITH THE JET RUNNING ALONG THE NRN TIER. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...TOR WATCH ALL COUNTIES EXCEPT OH014..023..033..088 .PA...NONE. && SHORT TERM...DJB LONG TERM...DJB AVIATION...BC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 547 AM EDT THU MAY 25 2006 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261200- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 547 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN OHIO LATE THIS AFTERNOON AND MOVE EASTWARD INTO PENNSYLVANIA BY LATE EVENING. SOME OF THESE STORMS COULD BE SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON IF STORMS BECOME SEVERE. LEZ142>149-162>169-261200- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 547 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD ACROSS LAKE ERIE LATE THIS AFTERNOON AND EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEINS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL BOWLING GREEN 41.38N 83.65W
05/25/2006 E1.00 INCH WOOD OH AMATEUR RADIO
&&
KIELTYKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
439 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 S RAWSON 40.93N 83.79W
05/25/2006 E0.88 INCH HANCOCK OH LAW ENFORCEMENT
0422 PM HAIL 1 W FOSTORIA 41.16N 83.43W
05/25/2006 E0.88 INCH HANCOCK OH AMATEUR RADIO
PENNY TO NICKEL HAIL.
0422 PM TSTM WND GST TIFFIN 41.12N 83.18W
05/25/2006 E62.00 MPH SENECA OH AMATEUR RADIO
0422 PM HAIL 3 E WOODVILLE 41.45N 83.31W
05/25/2006 E0.88 INCH SANDUSKY OH AMATEUR RADIO
0430 PM HAIL OAK HARBOR 41.51N 83.15W
05/25/2006 E0.75 INCH OTTAWA OH AMATEUR RADIO
&&
KIELTYKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG CAREY 40.95N 83.38W
05/25/2006 WYANDOT OH LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
0445 PM HAIL 9 N BUCYRUS 40.93N 82.97W
05/25/2006 E0.75 INCH CRAWFORD OH TRAINED SPOTTER
0500 PM TSTM WND DMG CASTALIA 41.40N 82.81W
05/25/2006 ERIE OH LAW ENFORCEMENT
SOME WIRES AND TREES DWON.
0505 PM HAIL PERRYSBURG 41.55N 83.62W
05/25/2006 E0.88 INCH WOOD OH AMATEUR RADIO
0520 PM HAIL MOUNT CORY 40.93N 83.82W
05/25/2006 E0.75 INCH HANCOCK OH AMATEUR RADIO
&&
KIELTYKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT THU MAY 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 E BELLEVUE 41.28N 82.82W
05/25/2006 HURON OH LAW ENFORCEMENT
A FEW TREES AND POWER LINES DOWN.
0500 PM TSTM WND DMG CLYDE 41.31N 82.98W
05/25/2006 SANDUSKY OH AMATEUR RADIO
ROOF BLOWN OFF CAR WASH. TREES ON 3 HOMES.
0515 PM TSTM WND DMG NORWALK 41.24N 82.61W
05/25/2006 HURON OH LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
0515 PM HAIL 5 W TOLEDO 41.66N 83.68W
05/25/2006 E0.88 INCH LUCAS OH AMATEUR RADIO
0546 PM HAIL 5 NE SHELBY 40.93N 82.59W
05/25/2006 E0.75 INCH RICHLAND OH AMATEUR RADIO
PENNY HAIL IN SHILOH.
0548 PM TSTM WND DMG 7 E FINDLAY 41.04N 83.51W
05/25/2006 HANCOCK OH AMATEUR RADIO
SEVERAL LARGE LIMBS DOWN. WIND GUSTS ESTIMATED OVER 55
MPH.
0550 PM HAIL NEW WASHINGTON 40.96N 82.85W
05/25/2006 E1.00 INCH CRAWFORD OH AMATEUR RADIO
0550 PM HAIL NE SHELBY 40.88N 82.66W
05/25/2006 E1.50 INCH RICHLAND OH AMATEUR RADIO
0600 PM TSTM WND GST 5 W TIFFIN 41.12N 83.27W
05/25/2006 M60.00 MPH SENECA OH AMATEUR RADIO
0617 PM HAIL BOWLING GREEN 41.38N 83.65W
05/25/2006 E0.75 INCH WOOD OH EMERGENCY MNGR
&&
KIELTYKAThe Cleveland radar (KCLE), 65 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512424.